Extreme Acetaminophen Reaction: Woman Takes Pill, Loses Skin

Imagine this: you're feeling under the weather, as if you a have a flu virus coming on and so, following doctor's orders, you take an ordinary painkiller to ease the symptoms.

Hours later, you wake up disfigured by what look like severe burns from head to toe.

This is what happened to 19-year-old Eva Uhlin. Five years ago, she became ill on a vacation trip to her native Sweden. When she returned home, she was told she had a fever and took acetaminophen to help relieve the symptoms. The next morning, her entire face and body were covered in severe, disfiguring blisters.

Uhlin was rushed to the University Hospital of Linkoping, Sweden, where she was diagnosed with an extremely rare -- and potentially lethal -- condition known as toxic epidermal necrolysis, believed to have been caused by a combination of her virus and an allergic reaction to the painkiller.

"It's a reaction where the body's inflammatory system reacts to outermost skin layer and it comes off," her doctor, Folke Sjoberg, told ABC News. "You get a shortage of overall skin and you lose a lot of the skin's normal process. You then become dependent on critical care, like a severe-burns victim."

Acetaminophen, known as paracetamol in parts of Europe, is one of the most commonly-used analgesics in the world. Over the-counter brands that use it include Tylenol, Datril, Excedrin Migraine, Anacin 3, DayQuil, NyQuil and many others.

"I couldn't believe what was happening," Uhlin told London's Daily Mail. "I had taken paracetamol many times before and doctors still aren't sure why I had this extreme reaction to it on this occasion."

A Month of Agony

She hung on by a thread. The first 48 hours were crucial to her recovery. She was confined to a hospital bed for a month. Fifteen different doctors tended to her. She lost most of the surface of her skin, plus fingernails and toenails.

Toxic epidermal necrolysis, also known as Lyell's syndrome, is not only disfiguring. It leaves the patient highly vulnerable to the risk of infection.

"The upper layer of the skin is attacked. It's very serious," Dr. Richard Granstein, chairman of the department of dermatologyat NewYork Presbyterian Hospital told ABC News. "You look at yourself, you look terrible, you're at risk of infection, you're at risk of dying."

Losing Her Skin Because of a Common Pain Medication

"When I looked in the mirror for the first time after it happened, I didn't recognize myself," Uhlin told the Daily Mail. "I've always been a positive person and I didn't let myself think about the chance that my skin would never be normal again"

Aside from her appearance, Eva also had to contend with the searing pain that would keep her even from sleeping. Doctors had to give her morphine and apply strong, healing ointments to her raw skin. At one point, her damaged lips grew together, leaving her in agony.

With her month-long stay over, Miss Uhlin returned home but continued to visit the hospital for regular checkups.

Eva Uhlin is fine today. She looks nothing like the young woman with the blistered skin in the photos from five years ago. Doctors say her recovery has been complete; the only difference is that she frequently needs eye drops.

"[Toxic epidermal necrolysis] usually heals itself without the use of skin-grafting," Sjoberg told ABC News. "it's not a surgical procedure. The skin heals by itself; in that sense this was rather an ordinary healing process. It was extraordinary that she was so young and that the problem she had with the skin was so extensive but apart from that, the healing process went normally."

Reaction is Very, Very Rare

The triggers for toxic epidermal necrolysis are still not fully understood but before you ditch acetaminophen in a panic, there are other drugs more likely to bring on the condition, such as anti-seizure medication, certain antibiotics, even other analgesics such as ibuprofen.

"Usually this does not come on the first time you take the drug as it's believed the immune system has to be sensitized before this kind of reaction", said Granstein. "Usually it comes on after you've been on the drug for a couple of weeks. It's assumed to be a hypersensitivity reaction involving the immune system but it's not clear-cut."

Losing Her Skin Because of a Common Pain Medication

The good news is that the mortality rate for the disease is very low -- out of the one in a million people who are stricken with toxic epidermal necrolysis, around 25 percent of those cases are serious. With modern medical care, even the most severely affected victims generally recover.

But Sjoberg remains adamant that if you do take medication, then make sure you really need it.

"You should have a clear-cut reason why you take a pill," he said. "It's always a balance between the good outcome and the risk that you undertake when you take medication. This very horrible disease underlines the risk you can come in to while taking a rather harmless drug like she did and the outcome that became so dramatic."